Alert archive / California / Special Weather Statements in 2014

Special Weather Statement, NWS Eureka, CA

October 14, 2014Del Norte County, California

NWS Eureka, CA issued this special weather statement at Oct 14, 2014, 11:20 PM PDT for Del Norte County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2014, 11:20 PM PDT (06:20 UTC)
Expired
Oct 15, 2014, 12:15 AM PDT
In force
55 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 105 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WWUS86 KEKA 150620
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
1120 PM PDT TUE OCT 14 2014
 
CAZ001-003-150715-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
1120 PM PDT TUE OCT 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR DEL NORTE AND FAR NORTHERN 
HUMBOLDT COUNTIES UNTIL 1215 AM PDT...

AT 1114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A LINE OF STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING 
FROM 9 MILES WEST OF BROOKINGS TO 17 MILES SOUTHWEST OF CRESCENT 
CITY TO 30 MILES WEST OF ORICK...MOVING EAST AT 35 MPH. ADDITIONAL 
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THIS 
LINE.

WIND GUSTS UP TO 45 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH 
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...ORICK...GASQUET...SMITH RIVER...KLAMATH...FT DICK AND
KLAMATH GLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN BE DEADLY. IF YOU HEAR THUNDER...IMMEDIATELY MOVE 
INDOORS.

&&

LAT...LON 4190 12356 4189 12364 4183 12370 4171 12366
      4160 12372 4159 12368 4155 12369 4146 12361
      4124 12369 4116 12413 4142 12406 4155 12408
      4154 12405 4157 12410 4173 12416 4178 12426
      4193 12419 4200 12421 4200 12352
TIME...MOT...LOC 0614Z 249DEG 32KT 4203 12446 4157 12442 4113 12463 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Oct 14, 3:45 PM PDT, 7 hours 35 minutes earlier.

Area forecast discussion, Oct 14, 3:45 PM PDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
345 PM PDT TUE OCT 14 2014

.SYNOPSIS...A FRONT WILL MOVE ACROSS NORTHWEST CALIFORNIA
TODAY...BRINGING WET AND COOLER WEATHER THROUGH WEDNESDAY. THIS
WILL BE FOLLOWED BY A BRIEF BREAK ON THURSDAY WITH MORE RAIN
POSSIBLE FRIDAY AND SATURDAY.

&&

.SHORT TERM...A STRONG COLD FRONT IS MOVING ONTO THE COAST THIS
AFTERNOON. THIS FRONT IS FAIRLY DYNAMIC AND SLIGHTLY CONVECTIVE
IN NATURE. THIS FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND
SLOWLY SINK SOUTHEAST TONIGHT. A FEW LIGHTNING STRIKES HAVE BEEN
REPORTED BUT THEY ARE JUST BEHIND THE FRONT...BUT THE BEST
INSTABILITY IS LATER TONIGHT WITH THE UPPER LEVEL TROUGH. MODERATE
TO HEAVY RAIN IS EPXECTED AS THIS FRONT MOVES ACROSS THE AREA.
RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN INCH IN SOUTHERN
MENDOCINO COUNTY TO OVER 1.5 INCHES IN THE MOUNTAINS OF DEL NORTE
COUNTY. BEHIND THE FRONT THERE WILL LIKELY BE A SHORT BREAK IN THE
RAINFALL. LATER TONIGHT AND WEDNESDAY MORNING BEHIND THE FRONT
COLD AIR IS EXPECTED TO MOVE IN ALOFT AND BRING MORE SHOWERS. THIS
BRINGS SOME INSTABILITY AND SOME FAIRLY STRONG BULK SHEAR. THERE
IS A ALSO A DECENT JET STREAK...BUT WE ARE NOT QUITE IN THE
FAVORABLE SPOT. STILL THIS MAY ALLOW THE STORMS TO HOLD TOGETHER
LONGER AND BE ON THE STRONGER SIDE. SOME SMALL HAIL...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE IN THE STRONGER STORMS.
SNOW LEVELS WILL DROP...HOWEVER MOST AREAS SNOW LEVELS WILL REMAIN
ABOVE 5500 TO 6000 FEET.

WEDESDAY AFTERNOON SHOWERS WILL TAPER OFF...ALTHOUGH A SECONDARY
JET ON THE BACKSIDE OF THE TROUGH MAY BRING A FEW MORE SHOWERS IN
THE AFTERNOON. SKIES WILL LIKELY START TO CLEAR BY MIDDAY.
WEDNESDAY NIGHT INTO THURSDAY MORNING WILL LIKELY BE FAIRLY COOL
ALTHOUGH IT WILL DEPEND ON HOW MUCH SKY COVER PERSISTS. THERE
COULD BE SOME PATCHY FROST IN A FEW AREAS IF IT MANAGES TO REMAIN
CLEAR. DEPENDING ON THE AMOUNT OF RAINFALL THAT FALLS THERE MAY BE
SOME MORE FOG. THURSDAY THERE MAY BE A FEW SHOWERS IN DEL NORTE
COUNTY WITH THE PERSISTENT ONSHORE FLOW. THE NEXT SYSTEM STARTS
MOVE IN FRIDAY AFTERNOON. THIS SYSTEMS FALL APART QUITE QUICKLY AS
IT MOVES ONSHORE. RAINFALL AMOUNTS LOOK TO BE LESS THAN A HALF
INCH EVEN IN DEL NORTE COUNTY WITH LOWER AMOUNTS ELSEWHERE. MKK

.LONG TERM...VERY LIMITED CHANGES TO THE ONGOING FORECAST. MODELS
STILL SHOW A RIDGE BUILDING OVER NWCA THIS WEEKEND WHICH SHOULD
ALLOW FOR SOME CLEARING AND DRY CONDITIONS. HOWEVER, MODELS CONTINUE
TO HOLD ONTO CLOUDS AND SOME LINGER PRECIP WITH SOME SHORTWAVE
ACTIVITY. WITH SOME UNCERTAINTY AS TO HOW THE RIDGE WILL DEVELOP,
KEPT THE ONGOING FORECAST. THE ONLY CHANGE THAT WAS REALLY MADE WAS
INCREASE POPS A BIT SUNDAY NIGHT INTO MONDAY. MODELS ARE IN GOOD
AGREEMENT WITH THE FRONT AND TIMING, BUT BEING SEVERAL DAYS OUT
DON'T WANT TO NAIL DOWN TIMING TOO MUCH. KEPT POPS BELOW 60 PERCENT
FOR THE TIME BEING. TEMPS REMAIN THE SAME AS PREVIOUS FORECAST.
BFG

&&

.AVIATION...IN RESPONSE TO A COLDFRONT THAT HAS MOVED INTO FAR
NORTHWEST CALIFORNIA...WIDESPREAD RAIN WILL SPREAD ACROSS THE
REGION. AIRPORTS ALONG THE REDWOOD COAST LIKE ACV AND ESPECIALLY
CEC WILL EXPERIENCE THE MORE DYNAMIC IMPACTS...AS RAIN WILL TURN
TO SHOWERS LATE WITH POSSIBLE THUNDERSTORMS IN THE MORE UNSTABLE
AND COOLER AIRMASS. LIGHTNING DETECTION SENSORS HAVE ALREADY SHOWN
STRIKES...WELL OFF THE COAST...IN RELATIVELY UNSTABLE AIR.
ALSO...CIGS/VIS WILL OCCASIONALLY DROP INTO MVFR/IFR RANGE WITH
THIS SYSTEM. SOUTHERN MENDOCINO COUNTY HAS ALREADY EXPERIENCE MVFR
CIGS THROUGH THE AFTERNOON WITH LOW LEVEL LIGHT RAIN EXTENDING
FROM WILLITS...UKIAH TO SANTA ROSA. TAA

&&

.MARINE...A COLD FRONT CROSSING THE WATERS THIS AFTERNOON IS BRIEFLY
CAUSING WINDS TO SHIFT TO THE WEST. HOWEVER, AWAY FROM THE FRONT
WINDS REMAIN OUT OF THE SOUTH, WHICH WILL BE THE PRIMARY DIRECTION
FOR THE NEXT COUPLE OF DAYS. INSTABILITY BEHIND THE FRONT MAY CAUSE
A FEW THUNDERSTORMS TO DEVELOP OVER THE WATERS TONIGHT WITH GUSTY
ERRATIC WINDS, LOCALLY ROUGH SEAS, AND OCCASIONAL LIGHTNING. STEEP
WIND DRIVEN SOUTHERLY WAVES ACCOMPANYING TODAYS STRONG PREFRONTAL
WINDS WILL BEGIN TO SUBSIDE THIS EVENING AS THE WINDS SLOWLY TAPER
OUT. THIS WILL LEAVE A BUILDING POST FRONTAL SWELL IN THE WATERS FOR
WED. MODELS SEEM TO HAVE LOCKED ON TO THIS SWELL HEIGHT BEING IN THE
10 TO 13 FT RANGE AT 14 SECONDS. THIS COULD CAUSE SHOALING ISSUES
NEAR SHORE. CONDITIONS LOOK TO BE COMING DOWN ON THU BEFORE ANOTHER
RAMP UP ON FRIDAY WITH THE NEXT COLD FRONT. A SMALL LULL MAY OCCUR
OVER THE WEEKEND AS WELL, BUT ANOTHER SYSTEM IS EXPECTED LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 AM PDT THURSDAY FOR PZZ450-470.

     SMALL CRAFT ADVISORY FROM 8 AM WEDNESDAY TO 9 AM PDT THURSDAY
     FOR PZZ455.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 AM PDT THURSDAY
     FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Oct 14, 9:14 AM PDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
914 AM PDT TUE OCT 14 2014

CAZ001-002-151615-
REDWOOD COAST-MENDOCINO COAST-
914 AM PDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING COLD FRONT WILL BRING WIDESPREAD MODERATE
RAINFALL ALONG WITH A SLIGHT CHANCE OF COASTAL THUNDERSTORMS.
SOME OF THESE THUNDERSTORMS COULD BRING GUSTY WINDS...LOCALLY
HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A BUILDING SWELL WILL CAUSE BREAKERS TO BE AROUND 15 FEET
ON NORTHWEST FACING BEACHES ON WEDNESDAY AFTERNOON.

A WET WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-151615-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
914 AM PDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING COLD FRONT WILL BRING WIDESPREAD AND MODERATE
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 14, 11:20 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
1120 PM PDT TUE OCT 14 2014

CAZ001-003-150715-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
1120 PM PDT TUE OCT 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR DEL NORTE AND FAR NORTHERN
HUMBOLDT COUNTIES UNTIL 1215 AM PDT...

AT 1114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM 9 MILES WEST OF BROOKINGS TO 17 MILES SOUTHWEST OF CRESCENT
CITY TO 30 MILES WEST OF ORICK...MOVING EAST AT 35 MPH. ADDITIONAL
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THIS
LINE.

WIND GUSTS UP TO 45 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...ORICK...GASQUET...SMITH RIVER...KLAMATH...FT DICK AND
KLAMATH GLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN BE DEADLY. IF YOU HEAR THUNDER...IMMEDIATELY MOVE
INDOORS.

&&

LAT...LON 4190 12356 4189 12364 4183 12370 4171 12366
      4160 12372 4159 12368 4155 12369 4146 12361
      4124 12369 4116 12413 4142 12406 4155 12408
      4154 12405 4157 12410 4173 12416 4178 12426
      4193 12419 4200 12421 4200 12352
TIME...MOT...LOC 0614Z 249DEG 32KT 4203 12446 4157 12442 4113 12463

RPA

Nearby

Special Weather Statements in California, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.